Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Paducah, KY

May 30, 2018McCracken County, Marshall County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 30, 2018, 7:00 AM CDT for McCracken County, Marshall County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2018, 7:00 AM CDT (12:00 UTC)
Expired
May 30, 2018, 9:48 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 24 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:20 AM CDTFLASH FLOODPaducah, KYWATER PARTIALLY OVER THE ROAD AT HIGHWAY 62 AND CARDINAL LANE
May 30, 7:53 AM CDTFLASH FLOODHendron, KYFAST MOVING WATER FLOWING OVER HOUSER AND OLD MAYFIELD ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS53 KPAH 301200
FFWPAH
KYC145-157-301500-
/O.NEW.KPAH.FF.W.0010.180530T1200Z-180530T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
700 AM CDT WED MAY 30 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Marshall County in western Kentucky...
  McCracken County in western Kentucky...

* Until 1000 AM CDT.

* At 658 AM CDT, the public reported torrential rain across the 
  warned area. The rainfall was causing numerous travel issues 
  across the region. One to two inches of rain has already fallen in 
  a very short time period. Additional heavy rains can be expected 
  in the next hour or so. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Paducah, Benton, Calvert City, Lone Oak, Benton In Marshall County,
  Reidland, West Paducah, Hardin, Aurora and Brewers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3675 8848 3694 8849 3695 8881 3723 8894
      3718 8880 3714 8873 3711 8861 3702 8851
      3702 8847 3707 8837 3705 8831 3693 8819
      3675 8811

$$

GREG
2 follow-up statements
333 
WGUS73 KPAH 301246
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
746 AM CDT WED MAY 30 2018

KYC145-157-301500-
/O.CON.KPAH.FF.W.0010.000000T0000Z-180530T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KY-McCracken KY-
746 AM CDT WED MAY 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
MARSHALL AND MCCRACKEN COUNTIES...

At 743 AM CDT, heavy rains were beginning to gradually lift 
northeast out of the warned area. However, some roadways and streams 
are likely to remain flooded for awhile longer. From two to three 
inches of rain have already fallen at some locations in the last 
couple of hours. 

Some locations that will experience flooding include...
Paducah, Benton, Calvert City, Lone Oak, Benton In Marshall County,
Reidland, West Paducah, Hardin, Aurora and Brewers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3675 8848 3694 8849 3695 8881 3723 8894
      3718 8880 3714 8873 3711 8861 3702 8851
      3702 8847 3707 8837 3705 8831 3693 8819
      3675 8811

$$

GREG
809 
WGUS73 KPAH 301448
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
948 AM CDT WED MAY 30 2018

KYC145-157-301457-
/O.CAN.KPAH.FF.W.0010.000000T0000Z-180530T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KY-McCracken KY-
948 AM CDT WED MAY 30 2018

...THE FLASH FLOOD WARNING FOR MARSHALL AND MCCRACKEN COUNTIES IS
CANCELLED...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 3675 8848 3694 8849 3695 8881 3723 8894
      3718 8880 3714 8873 3711 8861 3702 8851
      3702 8847 3707 8837 3705 8831 3693 8819
      3675 8811

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:38 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 30, 3:38 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 AM CDT Wed May 30 2018

.SHORT TERM...(Today through Friday night)
Issued at 330 AM CDT Wed May 30 2018

Well, what is left of Alberto's core shows very good on the latest
radar loop imagery, and is morning northward through the Pennyrile
region of wrn KY early this AM. Though the circulation is very
well defined, there just has not been much of an expansion in
heavy precipitation around it in the past 12 hours or so. We have
been getting reports of near 40 MPH winds around the eastern and
northeastern "wall" of the center overnight, and this can be
expected to lift north with the center this AM.

Regarding the flash flood watch, will cancel southeast
MO/southwest IL and much of the Purchase area of western KY with
this package, as most of the heavier precip threat has shifted
off to the east. Have been tempted to cancel the entire watch at
this time, but think there is still a window of opportunity to
get some very efficient downpours around the center as we head
into the morning commute, with PW's still running up close to 2
inches around the storm. Thus, will hold onto the watch for awhile
over far se IL/all over sw IN and the Pennyrile region of western
KY. We should then see an overall decrease in shower/isolated
storm chances midday and this afternoon hours as the system
departs.

On Thursday, 70+ dewpoints will reside within a warm sector regime.
Meanwhile, some mid level shortwave energy will eject eastward
toward the lower OH Valley Thursday afternoon. Expected diabatic
warming in partial sunshine should result in moderate to strong
instability with MLCAPE from 2000-2500 J/kg during the
afternoon/early evening. An increase in flow through the mid-
levels accompanying the shortwave trough will contribute to 30-40
kt effective bulk shear supportive of some organized storm
structures, including bowing segments with damaging wind and hail
the primary threats from afternoon into the evening. Thus, SPC
has continued its slight risk area for much of the forecast area
for Day 2 (Thursday).

Friday should turn out to be a quieter day weather-wise as H50
flow becomes more northerly behind the Thu short wave system.
However, increased sunshine and still sticky dew points in the
lower 70s could create afternoon heat indices up close to the
century mark. looks to be quite uncomfortable heading toward the
weekend.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 AM CDT Wed May 30 2018

Operational and ensemble model solutions remain in relatively good
agreement this cycle, while run-to-run consistency has improved over
the past 24 hours. As a result, overall confidence is now higher
than average in the long term portion of the forecast.

An unsettled pattern will persist into the first 36 hours of the
long term period as shortwave energy streams southeast along the
eastern periphery of an upper level ridge positioned over the
southern Plains. Models are in good agreement that an increase in
shower and thunderstorm coverage will accompany the passage of the
shortwave trough and the accompanying surface low Saturday night
into at least Sunday morning. This is about 6 hours slower than
indicated yesterday, but still consistent with prior thinking.

Dry and milder weather is forecast to arrive late in the weekend
into early next week as high pressure builds in the wake of the
weekend system. In fact, highs are forecast to trend down from near
90 degrees on Saturday back into the mid 80s Sunday through Tuesday.
Lows should fall from around 70 degrees Saturday night back into the
lower and middle 60s Sunday night through Tuesday night. Perhaps the
best indicator of the relief from the muggy conditions is the dew
point, which drops from the lower 70s on Saturday back into the 60s
early next week.

&&

.AVIATION...
Issued at 1140 PM CDT Tue May 29 2018

Bands of showers and possibly a few isolated thunderstorms are
rotating around the remnants of Alberto, which is steadily heading
north toward the area and will be entering west KY shortly. We
will continue to see these bands of rain rotate around the
circulation but a larger area of rain will move north overnight in
association with the actual sfc low. Cigs and vsbys will
eventually lower to MVFR and possibly drop into the IFR category
with the heavier rain bands. Winds will vary from east to north
ahead of Alberto's approach and shift around to south or southwest
in its wake. Eastern terminals (KOWB/KEVV) will see higher winds
with gusts into/thru the 20s possible overnight. Rain should end
throughout the morning hours and cigs should eventually come up
during the afternoon hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 AM CDT this morning for ILZ077-078-083-
     086-087-090-091.

MO...None.
IN...Flash Flood Watch until 7 AM CDT this morning for INZ081-082-
     085>088.

KY...Flash Flood Watch until 7 AM CDT this morning for KYZ007>022.

&&

SHORT TERM...GM
LONG TERM...RJP
Hazardous weather outlook, May 30, 4:29 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Wed May 30 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Locally heavy rainfall will be possible this morning from the
Pennyrile region of western Kentucky northward through southwest
Indiana and the Wabash River Valley of far Southeast Illinois.
Please refer to the flash flood watch product for more details.

Otherwise, isolated thunderstorms will be possible during the
heat of the day. Locally heavy rainfall and lightning would be the
main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will bring a chance of strong to possibly severe
thunderstorms to the region, especially during the afternoon and
early evening hours. Damaging wind gusts and large hail look to be
the primary concerns at this time.

Thunderstorm chances continue through much of the upcoming weekend,
particularly Saturday night into early Sunday. While an isolated
strong storm cannot be ruled out, the primary concerns should be
locally heavy rain and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Thursday afternoon and evening.

In the hours before

Local storm report, May 30, 2:44 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     NON-TSTM WND DMG 3 WNW OWENSBORO         37.78N 87.17W
05/30/2018                   DAVIESS            KY   TRAINED SPOTTER

            SMALL TREE UPROOTED AND FELL ACROSS A VEHICLE.

&&

SMITTY
Local storm report, May 30, 4:09 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       HOPKINSVILLE            36.85N 87.49W
05/30/2018  M1.59 INCH       CHRISTIAN          KY   MESONET

            3 HOUR RAINFALL TOTAL.

&&

SMITTY
Special weather statement, May 30, 5:01 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
501 AM CDT Wed May 30 2018

INZ086>088-KYZ010-013>016-018>021-301400-
VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-CALDWELL-UNION KY-WEBSTER-
HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF EVANSVILLE, BOONVILLE, ROCKPORT, MARION,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HENDERSON,
OWENSBORO, CALHOUN, AND GREENVILLE
501 AM CDT Wed May 30 2018

...Gusty Winds this Morning over Southwest Indiana and the
Pennyrile Region of Western Kentucky...

Radar estimates...spotter reports and local surface observations
are indicating southeasterly winds of 15 to 25 mph with gusts of
35 to 45 mph at times associated with the remnants of Alberto.
These winds are expected to continue across the northern Pennyrile
region of western Kentucky for awhile this morning, and will also
push northward into southwest Indiana as the remnants of Alberto
cross north over the Ohio River.

Though a few small trees could get blown down, significant or
widespread damage is not expected. Drivers of high profile
vehicles should use some extra caution this morning.
Local storm report, May 30, 6:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     NON-TSTM WND DMG TRENTON                 36.72N 87.26W
05/30/2018                   TODD               KY   UTILITY COMPANY

            POWER OUTAGES REPORTED IN THE COUNTY.

&&

SMITTY
Local storm report, May 30, 7:00 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     TSTM WND DMG     BOONVILLE               38.05N 87.27W
05/30/2018                   WARRICK            IN   UTILITY COMPANY

            POWER OUTAGES REPORTED THROUGHOUT THE TOWN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:54 PM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken3 hr
May 30, 6:48 AM CDTAreal Flood WarningPAHChristian, Lyon, McCracken, Marshall, Todd, Trigg3 hr
May 30, 3:26 PM CDTSpecial Weather StatementPAHMcCracken49 min
May 30, 3:38 PM CDTSpecial Weather StatementPAHMcCracken37 min
May 30, 4:44 PM CDTSpecial Weather StatementPAHTodd31 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.